- Fentanyl inside the patch is like a gel.
- Using multiple patches
- Injecting fentanyl
- Drinking boiled liquid
- Chewing patches
- For young children and adults, the contact can be life-threatening.
While transdermal patches of Fentanyl in gel form (e.g. original Duragesic) is a bad idea, non-clinical injection of the drug is even worse. The medication is 50-100x stronger than other opioids even morphine, from which the drug is derived.
- The most common method of administration of Fentanyl is transdermal via patches.
- The most recognized brand of fentanyl patches is Duragesic. In recent years, there have been numerous reports of fentanyl abuse that included the mixing of fentanyl in other drugs like heroin.
- Accidentally coming into contact with the Fentanyl patch’s sticky side can also lead to the drug being released directly into the bloodstream.
Fentanyl inside the patch is like a gel.
In prior years Fentanyl crystals have failed to dissolve; however, those who abuse Fentanyl patches often remove the gel inside and ingest the three days’ worth of supply in one use. Here are other methods of abusing a Fentanyl patch:
Using multiple patches
Some users place more than one patch on their skin, which usually increases the amount of Fentanyl being absorbed by the skin and get them to feel “high.” However, doing this may take the drug a longer time to clear from the body and the person may reap the negative effects.
There are Fentanyl users who remove the gel inside the patch and either melt it or mix it in water. With the use of a hypodermic needle, they inject the drug into their vein. The method can have a rapid drug onset, but also an immediate overdose. Recently, abusers boil the patches and inject the liquid into their vein.
Drinking boiled liquid
Those who boil the patches also sometimes drink the boiled liquid making a dangerous “tea.” This can also result in an overdose.
One other method of ingesting fentanyl orally involves chewing of the patches without modifications. The method could break the layers of the patch and immediately release the majority of the drug at once. Fentanyl is then absorbed via the mucous membranes in the mouth, but this method leads to a rapid overdose.
Fentanyl can also be smoked like heroin. The liquid or gel in the patch is sometimes removed then heated, and then the smoke or vapor is inhaled. Fentanyl can enter the bloodstream via the thin membranes in the lungs and can quickly reach the brain this way.
Illicit powder forms of Fentanyl sold on the black market are usually snorted. There are those who also remove the contents of patches to snort them.
For young children and adults, the contact can be life-threatening.
The Food and Drug Administration also reveals that the use of fentanyl patches even as prescribed, within its first 24 to 72 hours can have life-threatening consequences like breathing problems, which is an indicator of an overdose.
Fentanyl, therefore, is supposed to be administered through the skin to slow down the release of the drug in the body. Duragesic patches usually last for 3 days before they need to be changed.